Top of the page
Cushing's syndrome is a rare hormonal problem. It happens when there is too much of the hormone cortisol in your body. It may be caused by using steroid medicine for a long time. Having tumours on the pituitary gland or adrenal glands can also cause it.
The symptoms of Cushing's syndrome often appear slowly over time. They may include weight gain, skin changes (such as bruising, acne, or stretch marks), and muscle and bone weakness. The syndrome can also cause sex hormone changes. This can cause irregular periods and facial hair growth in women and erection problems in men.
Treatment depends on the cause of the syndrome. If it's caused by steroid medicine, your doctor may change the amount of medicine you take. If it's caused by tumours on the pituitary or adrenal glands, your doctor may treat it with surgery, medicine, or radiation.
Follow-up care is a key part of your treatment and safety. Be sure to make and go to all appointments, and call your doctor or nurse advice line (811 in most provinces and territories) if you are having problems. It's also a good idea to know your test results and keep a list of the medicines you take.
Watch closely for changes in your health, and be sure to contact your doctor or nurse advice line if:
Go to https://www.healthwise.net/patientEd
Enter E393 in the search box to learn more about "Cushing's Syndrome: Care Instructions".
Current as of: April 13, 2022
Author: Healthwise Staff
Medical Review:Adam Husney MD - Family Medicine & Kathleen Romito MD - Family Medicine
Care instructions adapted under license by your healthcare professional. If you have questions about a medical condition or this instruction, always ask your healthcare professional. Healthwise, Incorporated disclaims any warranty or liability for your use of this information.
©2006-2022 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.